Alert archive / Indiana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 235, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 4, 2012, 3:44 PM EDT for 4 counties in Indiana. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2012, 3:44 PM EDT (19:44 UTC)
- Expired
- May 4, 2012, 4:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crawford County, IN, Dubois County, IN, Orange County, IN, Perry County, IN
The radar
The Louisville radar (KLVX), 73 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 4:00 PM EDT | TSTM WND GST 60 | Eckerty, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 2:29 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 417 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
249
WUUS53 KLMK 041944
SVRLMK
INC025-037-117-123-042015-
/O.NEW.KLMK.SV.W.0235.120504T1944Z-120504T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
344 PM EDT FRI MAY 4 2012
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA...
SOUTHEASTERN DUBOIS COUNTY IN SOUTH CENTRAL INDIANA...
SOUTHERN ORANGE COUNTY IN SOUTH CENTRAL INDIANA...
NORTHERN PERRY COUNTY IN SOUTH CENTRAL INDIANA...
* UNTIL 415 PM EDT/315 PM CDT/
* AT 340 PM EDT/240 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF
ELLSWORTH TO 6 MILES NORTHWEST OF SIBERIA TO 15 MILES WEST OF
ADYEVILLE...MOVING EAST AT 50 MPH. THESE STORMS HAVE A HISTORY OF
PRODUCING 55 TO 60 MPH WINDS IN IRELAND AND JASPER
* SEVERE THUNDERSTORMS WILL ALSO IMPACT...
ENGLISH...
WICKLIFFE AND SIBERIA...
GREENBRIER AND UNIONTOWN...
WEST FORK AND SASSAFRAS...
BACON AND VALEENE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND HAVE THEM RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.
&&
LAT...LON 3825 8680 3829 8671 3847 8672 3846 8631
3821 8634 3813 8658 3815 8680 3818 8681
3820 8680 3820 8684 3821 8684
TIME...MOT...LOC 1944Z 276DEG 45KT 3844 8676 3827 8677
3819 8697
WIND...HAIL 60MPH 1.00IN
$$
EER2 follow-up statements
956
WWUS53 KLMK 042002
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
402 PM EDT FRI MAY 4 2012
INC025-037-117-123-042015-
/O.CON.KLMK.SV.W.0235.000000T0000Z-120504T2015Z/
PERRY IN-ORANGE IN-CRAWFORD IN-DUBOIS IN-
402 PM EDT FRI MAY 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM
EDT/315 PM CDT/ FOR SOUTHEASTERN DUBOIS...CRAWFORD...SOUTHERN ORANGE
AND NORTHERN PERRY COUNTIES...
AT 357 PM EDT/257 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ETHEL TO WEST
FORK TO ADYEVILLE...MOVING EAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL ALSO IMPACT...
ENGLISH...
CAREFREE AND ORIOLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN LOUISVILLE.
&&
LAT...LON 3825 8680 3829 8671 3847 8672 3846 8631
3821 8634 3813 8658 3815 8680 3818 8681
3820 8680 3820 8684 3821 8684
TIME...MOT...LOC 2003Z 276DEG 45KT 3841 8646 3826 8643
3816 8667
WIND...HAIL 60MPH 1.00IN
$$
MJ904
WWUS53 KLMK 042015
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
415 PM EDT FRI MAY 4 2012
INC025-037-117-123-042025-
/O.EXP.KLMK.SV.W.0235.000000T0000Z-120504T2015Z/
PERRY IN-ORANGE IN-CRAWFORD IN-DUBOIS IN-
415 PM EDT FRI MAY 4 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUBOIS...
CRAWFORD...SOUTHERN ORANGE AND NORTHERN PERRY COUNTIES HAS EXPIRED...
THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA.
LAT...LON 3825 8680 3829 8671 3847 8672 3846 8631
3821 8634 3813 8658 3815 8680 3818 8681
3820 8680 3820 8684 3821 8684
TIME...MOT...LOC 2015Z 276DEG 45KT 3839 8627 3824 8624
3814 8648
$$
EERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:21 PM EDT, 23 minutes earlier.
Area forecast discussion, May 4, 3:21 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 321 PM EDT FRI MAY 04 2012 .Short Term (Tonight through Saturday night)... Issued at 320 PM EDT May 4 2012 Main concern is in the near term, as a bowing line of thunderstorms over SW Indiana approaches the area. Expect severe winds and excessive lightning, mainly in the I-64 corridor for the next few hours, and the short-term will key on that. Environment south of WW 238 is fairly capped, and POPs heading into early evening will be limited to 20-30 in those areas. Routine forecast products will be taking a back seat to statements and warnings, especially as this activity traverses the Louisville Metro roughly between 5 and 6 PM. Still taking models with a grain of salt as they have not locked on with what is going on now. That said, still carrying low-end likely POPs for tonight as the front drops southward to near the Ohio River. SVR threat should be diminishing rapidly around sunset. General trend in POP on Saturday will be downward, but it is too difficult to time any impulses in the flow aloft. With a front hung up across Kentucky and still a juicy atmosphere, will not drop POPs below 20-30, and that will be late in the day. Actually taper down to a dry forecast Saturday night. .Long Term (Sunday through Friday)... Issued at 310 PM EDT May 4 2012 With a weak sfc front situated over the area Sunday, isolated showers/t-storms will be possible Sunday and Sunday evening. However, an upper ridge will become established over the area on Sunday limiting convective development. A cap is apparent for Sun afternoon on GFS soundings. By late Sun night/early Monday morning, pre-frontal convection ahead of an approaching cold front will enter our western forecast area. Latest models indicate that we would be warm sectored on Monday with convection likely in a warm moist unstable environment. The cold front looks to pass through the region Monday night with perhaps the strongest convection accompanying the front or just ahead of the front where the best dynamics are available. It's a little tough to nail down timing at this point, but strong to possibly severe storms look possible Monday afternoon/night. Sunday/Monday temperatures will be warm in the low to mid 80s for highs and mid to upper 60s for lows. Following the cold front, the rest of the week will be cooler (slightly below normal). Some lingering showers will stick around with waves in the upper trough behind the cold front. A rumble of thunder may still be possible early Tues. Models vary on how quickly the upper trough will move east into the New England states. Most models follow a more progressive soln like the 12Z GFS. However, the ECMWF and a few ensemble members indicate a slower solution so will keep POPs in through Wed. May need to remove them if models lock onto a more progressive soln. Temperatures will be in the upper 60s to mid 70s for highs Tues-Fri. Thurs-Fri look dry at this point with upper ridging over the area. && .Aviation (18Z TAF Issuance)... Updated at 110 PM EDT May 4 2012 Juicy low-level atmosphere has allowed quite a bit of strato-cu to develop, especially over SDF and LEX which are now carrying high-end MVFR ceilings. Low-confidence forecast especially at SDF and LEX. Could make a strong argument to carry VCTS for much of the next 24 hrs, but very difficult to pin down any better than that. Will start VCTS around mid-afternoon as convection pops in the heat of the day, and carry it through the night as one or more complexes may roll through, with the front dropping ever closer to the Ohio River. BWG is the only point that I have real confidence in, or at least believe the most likely scenario is no storms. Included some MVFR fog for BWG around daybreak, while SDF and LEX will likely be convection or nothing. For Saturday the front hangs up very close to SDF and LEX. Will keep a variable wind directon there. So hard to time any convective impulses, that the best course of action seems to be VFR with a mid-level ceiling. BWG should stay south of the front with light SW winds. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Short Term.......RAS Long Term........AMS Aviation.........RAS
Hazardous weather outlook, May 4, 3:29 PM EDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 329 PM EDT FRI MAY 4 2012 INZ076>079-083-084-089>092-KYZ023>036-038>041-045>048-053>056- 051930- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-NELSON KY- WASHINGTON KY-MERCER KY-JESSAMINE KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY- 329 PM EDT FRI MAY 4 2012 /229 PM CDT FRI MAY 4 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THROUGH TONIGHT. THUNDERSTORMS ARE EXPECTED TO CROSS THE AREA LATE THIS AFTERNOON INTO THIS EVENING. SOME SEVERE STORMS ARE LIKELY WITH DAMAGING WINDS...THEREFORE A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 10 PM EDT...9 PM CDT. THE GREATEST RISK FOR SEVERE WEATHER WILL BE ALONG THE I-64 CORRIDOR. FREQUENT CLOUD-TO-GROUND LIGHTNING WILL ALSO BE A SERIOUS THREAT WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE SATURDAY THROUGH TUESDAY WITH UPPER DISTURBANCES AND SURFACE FRONTS PASSING THROUGH THE REGION. THE BEST CHANCE FOR STRONG TO POSSIBLY SEVERE STORMS WILL BE MONDAY AND MONDAY NIGHT AHEAD OF AND ALONG A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY HAIL OR DAMAGING WINDS LATE THIS AFTERNOON AND TONIGHT. KYZ037-042-043-049-057-061>067-070>078-081-082-051930- HARRISON KY-BOURBON KY-NICHOLAS KY-CLARK KY-MADISON KY-BUTLER KY- EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY- LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY- METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- 329 PM EDT FRI MAY 4 2012 /229 PM CDT FRI MAY 4 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THROUGH TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY LATE AFTERNOON OR EARLY EVENING. SOME THUNDERSTORMS COULD BECOME STRONG TO SEVERE WITH DAMAGING WINDS OR LARGE HAIL. STORMS ARE EXPECTED TO INCREASE IN COVERAGE THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE SATURDAY THROUGH TUESDAY WITH UPPER DISTURBANCES AND SURFACE FRONTS PASSING THROUGH THE REGION. THE BEST CHANCE FOR STRONG TO POSSIBLY SEVERE STORMS WILL BE MONDAY AND MONDAY NIGHT AHEAD OF AND ALONG A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY HAIL OR DAMAGING WINDS LATE THIS AFTERNOON AND TONIGHT. RAS/AMS
In the hours before
Special weather statement, May 4, 2:48 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
248 PM EDT FRI MAY 4 2012
INZ083-042015-
DUBOIS-
248 PM EDT FRI MAY 4 2012
...STRONG TO SEVERE THUNDERSTORMS APPROACHING DUBOIS COUNTY...
AT 243 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS CROSSING THE
WABASH RIVER. THESE STORMS WILL ENTER DUBOIS COUNTY BY 4 PM.
FREQUENT CLOUD TO GROUND LIGHTNING...AND DAMAGING WINDS IN EXCESS OF
60 MPH...ARE EXPECTED WITH THESE STORMS. REMAIN ALERT FOR CHANGING
WEATHER CONDITIONS...AND BE SURE YOU HAVE A WAY TO RECEIVE WARNINGS
FROM THE NATIONAL WEATHER SERVICE.
* THESE STORMS WILL ALSO IMPACT...
JASPER...
PORTERSVILLE...
MILLERSPORT AND IRELAND...
DUFF...
THALES AND KELLERVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3851 8698 3849 8695 3851 8694 3850 8688
3853 8684 3853 8669 3832 8668 3825 8674
3825 8679 3820 8679 3820 8707 3851 8708
TIME...MOT...LOC 1846Z 286DEG 23KT 3885 8732 3812 8791
RASLocal storm report, May 4, 3:33 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
333 PM EDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TSTM WND GST IRELAND 38.42N 87.00W
05/04/2012 E60 MPH DUBOIS IN EMERGENCY MNGR
&&
EVENT NUMBER LMK1200597
SZAPPANOSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:48 PM EDT | Special Weather Statement | LMK | Dubois | 87 min |
| May 4, 3:15 PM EDT | Severe Thunderstorm Warning | LMK | Dubois | 45 min |
| May 4, 4:09 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Floyd, Harrison, Orange, Perry, Washington | 36 min |
| May 4, 4:33 PM EDT | Severe Thunderstorm Warning | LMK | Clark, Floyd, Harrison | 27 min |
| May 4, 4:57 PM EDT | Severe Thunderstorm Warning | LMK | Harrison | 33 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.